Hail, Fannin
- When
- May 19, 1:36 PM CST
- Where
- Fannin County, 1.34 mi ENE of Frank
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.460, -96.200
Quarter sized hail was reported near FM 1553 and Highway 11.
Showers and thunderstorms developed near a cold front across portions of North and Central Texas during the afternoon and evening hours. Some of these storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Showers and thunderstorms developed near a cold front across portions of North and Central Texas during the afternoon and evening hours. Some of these storms produced large hail and damaging winds. Parts of Collin County around Allen received large hail up to tennis ball sized causing considerable damage. The preliminary damage estimates categorize the Collin County hail event as a Billion-Dollar Weather Disaster.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 19, 12:34 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 134 PM CDT Fri May 19 2023 ...New Short Term, Long Term, Aviation... .SHORT TERM... /NEW/ /Through Saturday/ At daybreak, elevated showers and isolated storms were widespread from the Big Country into southern Oklahoma. The remnant complex is now in Arkansas, departing with the shearing mid-level impulse that helped initiate it. With clearing skies in its wake, the boundary layer has had several hours to recharge in advance of an approaching cold front. The first convective attempts within Texoma have prompted the initial Severe Thunderstorm Watch for the event, which covers the Ark-La-Tex. The cumulus field ahead of a prefrontal trough appears capped, and the lack of clouds deeper into the warm sector suggests there is still considerable inhibition to overcome. This should limit convection to the mechanical forcing along the boundary, which will delay the onset of storms in the Metroplex until the afternoon commute. The activity would then impact Central Texas during the evening hours. This pattern is atypical for a severe weather event with little forcing for ascent, marginal lapse rates aloft, and rather meager mid-level flow. As a result, the severe potential will be largely tied to the instability within the boundary layer, which is certainly impressive. The lack of shear should limit the duration of individual updrafts, reducing the incidence of large hail but enhancing the potential for localized downbursts. Storm motion generally parallel to the advancing boundary should tighten the window for impacts at any given location, which should also reduce the heavy rain and attendant flood risk. North winds will surge cooler and drier air into the region tonight into Saturday. A postfrontal stratus/stratocu deck will eventually erode, but cirrus/cirrostratus may continue to limit insolation Saturday afternoon. This will mean pleasant high temperatures in the 70s, several degrees below normal for mid to late May. 25 && .LONG TERM... /NEW/ /Saturday Night through Next Week/ The main highlight of the weekend continues to be the nice weather conditions with daytime highs in the 70s to low 80s. Passing mid- to- high level clouds will couple with northerly winds and slightly drier air. Most locations will stay dry during this period, but a few light showers may sneak into the South Central Texas (mainly over the Hill Country) late Saturday night or Sunday morning as mid- level energy moves over the region. Next week's weather features a somewhat active pattern aloft with multiple shortwaves moving across the Southern Plains, resulting in some rain chances each day. In addition to the synoptic pattern, mesoscale features like residual outflow boundaries and daytime heating will definitely impact the convective coverage each day. Not everyone will see rain next week, some areas missing out entirely. At this time, it appears that the highest coverage of precipitation (still 30-40% PoPs) will occur between Tuesday afternoon and Wednesday afternoon. Rainfall totals over the next week period will be fairly light with average accumulations under 1 inch. Locally heavy rain may result in isolated higher amounts. Otherwise, expect temperatures to stay near average, with highs generally in the 80s and a warmup by late next week. Sanchez && .AVIATION... /NEW/ /18Z TAFs/ Concerns: thunderstorms, wind shift, and MVFR ceilings overnight. A cold front has entered Northwest Texas and will continue advancing toward the D10 this afternoon. Initial convective attempts are currently within Texoma where a prefrontal trough and remnant outflow are interacting. Storms will steadily develop southwestward along the boundary later this afternoon, particularly when the upstream cold front approaches. The window for impacts at Metroplex terminals remains after 22Z (5 pm CDT), primarily in the 23-02Z (6-9 pm CDT) time frame. While a wide range, storm motion will be parallel to the boundary, limiting the duration of impacts at any given location. A wind shift to the northwest will follow, with postfrontal MVFR stratus dominating overnight and into the daylight hours of Saturday. VFR will return mid to late morning. (Waco will experience a similar evolution but with a later onset of storms, wind shift, and stratus arrival.) 25 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 90 62 79 63 80 / 40 70 0 10 10 Waco 89 64 79 64 78 / 20 80 5 10 20 Paris 87 61 76 59 77 / 60 70 5 5 10 Denton 89 58 78 58 79 / 50 60 0 5 5 McKinney 88 61 77 60 78 / 40 70 0 5 10 Dallas 92 63 79 64 80 / 40 60 0 10 10 Terrell 89 62 78 62 79 / 20 50 0 10 10 Corsicana 89 66 79 65 79 / 5 40 5 10 10 Temple 89 64 80 64 79 / 10 50 5 20 20 Mineral Wells 89 59 79 59 80 / 50 70 0 10 10 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 143 PM CDT Fri May 19 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 143 PM CDT Fri May 19 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to develop along a cold front this afternoon and evening. A few storms may be strong to severe with primarily a damaging wind threat. Also, cannot rule out a few isolated severe storms capable of producing large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorm chances return to portions of Central Texas and western North Texas Sunday and Monday, with more rain chances spreading eastward Tuesday, Wednesday, and Thursday. Frequent lightning is the main concern at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Fort Worth TX
128 PM CDT Fri May 19 2023
TXZ093-094-191900-
Grayson TX-Fannin TX-
128 PM CDT Fri May 19 2023
...A strong thunderstorm will impact portions of southeastern Grayson
and southwestern Fannin Counties through 200 PM CDT...
At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Van Alstyne, or 10 miles south of Sherman, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sherman, Van Alstyne, Howe, Whitewright, Bells, Tom Bean, Savoy,
Trenton, Dorchester, Valley Lake, Randolph, Cannon, Ida, Elmont,
Pilot Grove, Ely, Luella, White Mound and Farmington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Texas.
&&
LAT...LON 3340 9624 3340 9667 3355 9668 3367 9632
TIME...MOT...LOC 1828Z 263DEG 30KT 3347 9658
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LangfeldSpecial Weather Statement
National Weather Service Fort Worth TX
154 PM CDT Fri May 19 2023
TXZ093-103-104-191930-
Collin TX-Denton TX-Grayson TX-
154 PM CDT Fri May 19 2023
...A strong thunderstorm will impact portions of northeastern Denton,
northwestern Collin and south central Grayson Counties through 230 PM
CDT...
At 154 PM CDT, Doppler radar was tracking a strong thunderstorm near
Celina, or 12 miles north of Frisco, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McKinney, Prosper, Celina, Melissa, Pilot Point, Gunter, Weston,
Farmington and Elmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Texas.
&&
LAT...LON 3325 9691 3339 9695 3348 9663 3325 9656
TIME...MOT...LOC 1854Z 258DEG 27KT 3333 9684
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LangfeldSpecial Weather Statement
National Weather Service Fort Worth TX
224 PM CDT Fri May 19 2023
TXZ094-191945-
Fannin TX-
224 PM CDT Fri May 19 2023
...A strong thunderstorm will impact portions of southwestern Fannin
County through 245 PM CDT...
At 224 PM CDT, Doppler radar was tracking a strong thunderstorm over
Randolph, or 9 miles southwest of Bonham, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bonham, Leonard, Trenton, Dodd City, Bonham State Park, Randolph,
Bailey, Ely, Gober and Cotton Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Texas.
&&
LAT...LON 3339 9633 3352 9635 3361 9609 3339 9605
TIME...MOT...LOC 1924Z 257DEG 22KT 3346 9625
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LangfeldThe Dallas/Ft Worth radar (KFWS), 143 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
20 hail, 5 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported near FM 1553 and Highway 11.
Penny size hail was reported via mPING.
An emergency manager reported quarter size hail in Flower Mound.
Quarter size hail was reported one mile north of US-380 and Dallas North Tollway.
Nickel size hail was reported near FM 423 and US-380.
A report of quarter size hail in North Richland Hills was received via social media.
An emergency manager reported snapped power poles. Some mature trees were uprooted or snapped, and a hay barn roof was destroyed. The damage swath was estimated to be a tenth of a mile wide.
Multiple power poles were down near FM 903 and Highway 380.
Half dollar size hail was reported via mPING.
Quarter size hail was reported via mPING.
An emergency manager reported quarter size hail at the Ford Center in Frisco.
A trained spotter reported ping pong ball sized hail at the corner of Legacy Drive and Ohio Drive in Plano.
Two inch hail was reported by a trained spotter at 3865 Preston Road in South Frisco.
Two inch hail was reported via amateur radio near McDermott Road and Independence Parkway in Plano.
An NWS Employee reported golf ball sized hail in Plano.
Two inch hail was reported via amateur radio near Greenville Avenue and Bethany Drive in Allen.
Golf ball size hail was reported via mPING.
A 2.5 inch hail stone was measured near Greenville Avenue and Exchange Parkway in Allen.
Ping pong ball sized hail was reported via amateur radio.
Golf ball sized hail was reported in Allen. Damage to a window and car was noted.
Two inch hail was reported via amateur radio at Country Club Road and West Lucas Road in Lucas.
Amateur radio reported power lines down near the Leon River Bridge.
Amateur radio reported a tree across the road and on a car.
Amateur radio reported trees down in Oglesby.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100469, 1100470, 1100471, 1100472, 1100473, 1100474, 1100475, 1100490, 1100489, 1100476, 1100477, 1100478, 1100479, 1100480, 1100481, 1100482, 1100483, 1100484, 1100485, 1100486, 1100487, 1100488, 1100583, 1100581, 1100580.